MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE REPOSITIONABLE CLIP; SINGLE USE REPOSITIONAL CLIP

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE REPOSITIONABLE CLIP; SINGLE USE REPOSITIONAL CLIP
Model Number HX-202UR
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 08/04/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report will not be returned to olympus for evaluation as it was discarded by the customer.The definitive cause of the customer's experience cannot be definitively determined at this time.The investigation is ongoing.An olympus representative debriefed the event with the customer.It was determined the slider was not extended properly after firing the clip and that the emergency procedures (described in the instructions for use (ifu)) were not followed.The customer agreed to allow olympus to provide training for the staff.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Event or Problem Description
It is reported by the customer during a gastroscopy procedure using a single use repositionable clip, the clips were successfully applied, however the clip did not detach from the coil.Sequence of events as follows: the patient was admitted to the local hospital because of anemia, the likely cause being gastrointestinal (gi) bleeding.A gastroscopy was performed by a experienced doctor with assistance from an experienced nurse.The likely source of bleed was located in the duodenum (however there was no active bleeding at that exact point).Clips were applied.The clip did not detach from the coil.The physician tried to rotate the clip, this only made the bleeding worse.The scope was then withdrawn from the patient.The clip with the applicator were also withdrawn in this motion.This made the bleeding far more severe.The patient was then transported emergently to the nearest university hospital.The patient has since gone through 4 gastroscopies and has received numerous transfusions.The patient did survive and does not seem to have suffered from permanent complications due to this event.The lot number of the device could not be provided, and the device could not be returned to olympus for evaluation.The customer discarded the device and packaging.
 
Additional Manufacturer Narrative
This report is being updated to provide investigation findings.New information is reported in h6 and h10.The device history report (dhr) for the suspect device could not be reviewed as the lot number was unknown.Olympus did review the dhr for all lots manufactured one year prior to the date of the reported event and found no abnormalities relating to the reported event.The instructions for user (ifu) shipped with the device provided the user the following information related to the reported event: keep the insertion portion of the instrument that extends from the biopsy valve and the insertion portion of the endoscope as straight as possible.Do not perform clipping with the insertion section being coiled.Otherwise, the force exerted on the control section may not convey to the clip adequately during clipping.This could result in reduced performance, making it impossible to close the clip or detach it from the coil sheath after clipping.¿do not withdraw the instrument forcibly or change the angulation of the endoscope when the clip is grasping the tissue and is not released.Doing so may tear tissue inside the body cavity, resulting in patient injury, such as perforation, bleeding, or mucous membrane damage.Do not angulate the bending section of the endoscope or withdraw the instrument from the endoscope while the clip is grasping the tissue before being released.This could cause patient injury, such as perforation, bleeding, or mucous membrane damage.Should the slightest irregularity and/or breakage of the parts be suspected, withdraw the instrument from the endoscope immediately according to the steps of ¿withdrawing the instrument from the endoscope¿ on page 10.Otherwise, perforation, bleeding, or mucous membrane damage may result.Clipping tissue 8.Push the slider until the clip is detached from the coil sheath (see figure 12).Conclusion: the definitive cause of the reported event could not be identified.Information gathered during the investigation indicates that the slider was not extended properly after firing the clip.This could have contributed to the clip not detaching from the coil.Also it was reported after the clip would not detach from the coil, the user rotated the device in an effort to detach this coil, this action likely caused the worsened bleeding.

Brand Name
SINGLE USE REPOSITIONABLE CLIP
Common Device Name
SINGLE USE REPOSITIONAL CLIP
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key12384865
Report Number8010047-2021-10956
Device Sequence Number3601875
Product Code PKL
UDI-Device Identifier04953170345203
UDI-Public04953170345203
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
K123601
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHX-202UR
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/05/2021
Supplement Date Received by Manufacturer09/30/2021
Initial Report FDA Received Date08/30/2021
Supplement Report FDA Received Date10/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNSPECIFIED GASTROSCOPE; UNSPECIFIED GASTROSCOPE
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Other; Required Intervention;
Patient Age83 YR